All About Nursing · CNE review · Hospice & Palliative Care

Atopic Dermatitis near the end of life

Atopic dermatitis:

  • An extremely common skin disorder described as superficial inflammatory, erythematous, pruritic, and eruptive
  • In adults, it is usually localized and chronic
  • It is in many ways a cyclic disorder, starting as a constant pruritis causing scratching, which in turns causes a rash that causes of atopic dermatitis are unclear, although there is often intolerance to environmental irritants’.
  • Exacerbation of atopic dermatitis may be caused by conditions that are common to patients near the end of life, including emotional stress, temperature changes, and bacterial skin infections, and for this reason it is important to consider these factors as a potential etiology of dermatitis in these patients.
  • Therapy involves
    • avoidance of rubbing on the skin, minimization of scratching, and decreasing exposure to triggering stimuli in the environment.
    • The skin should be kept well lubricated
    • Medications that are useful in reducing symptoms are similar to those used for pruritis and include hydroxyzine, diphenhydramine, and topical steroids. If lesions are resistant to this therapy then superimposed infection may be present.
    • For such patients, antibiotic treatment directed against S. aureus may be of benefit.

Leave a Reply